Oxycodone Mental Side Effects?

Question

Asked by scottishkrumpet

Oxycodone Mental Side Effects?

I have been taking endocet since Oct. 2009 for severe cervical and lumbar pain. It has opened up a really big can of worms for me and I would be most appreciative if others could give me thier input.

Firstly, I developed a tolerance very shortly after starting it (I had been taking hydrocodone for over a year and had become resistant to it so my dr. tried the oxycodone to see if it would help me more. After a few weeks, I started to feel as one would feel with a low blood sugar level, i.e., trembly and weak. I started craving sweets to an extreme and then I started to feel very, very crabby and short tempered. I tried to tolerate the side effects because my pain is so severe it incapacitates me at this point. I also feel like I am over reacting to stimuli, i.e., if someone requires an answer from me I feel like I am almost jumping out of my skin.

I will see a pain management dr. for the first visit on Monday and I am afraid that if I tell her the emotional side effects that she will deny me pain medication and I don't want to go back to suffering all the time.

What is it that this medication is doing that it is affecting my good disposition? Can a chemical really alter one's frame of mind? Is there another pain remedy at the opioid level which will not do this to my emotional health? I'm just so forlorn trying to deal with all the issues that have developed from something that was a Godsend two years ago to a mysterious and negative force.

Have others here had this reaction to this medication? If I take less, it doesn't kill the pain when it begins early in the day or breaks through during the day or evening, so cutting down just doesn't make any sense as far as pain relief goes. Ideas, suggestions?

Answer

Yes, a chemical can definitely alter one's state of mind. One of the side effects for oxycodone (and most opioid medications) is dysphoria, which could be described as an unpleasant mood, depression, anxiety, restlessness, etc. However, different medications have different chemical structures, so just because you have an unpleasant side effect with oxycodone, doesn't necessarily mean you will have the same reaction to another medication.

If it does turn out that you have a similar reaction to other opioid medications, another option you might want to discuss with your doctor is an intrathecal pain pump. Because it delivers the medication (usually morphine) directly to your spine and doesn't have to go through the digestive system, only a tiny fraction of the dosage is needed, so there are generally few if any troublesome side effects. There's also a non-drug option that may be a possibility, too -; a neurostimulator. Here is a link to more information to both: Pain Pump and Neurostimulator

I can't tell you what to say to your new pain management doctor, but I can tell you that it's important to build a relationship based on honesty and trust so you can work together to find the best possible treatment for your pain. If this is a good doctor, she should be willing to help you find the best treatment with the fewest side effects.

Since this will be your first visit to a pain management doctor, I would encourage you to read this article before you go: Treatment Agreements: What You Need to Know Before Signing

I hope your visit goes well and you're able to find an effective treatment that doesn't have such unpleasant side effects.

Answered by Karen Lee Richards